Alert archive / Illinois / Tornado Warnings in 2023

Tornado Warning 11, NWS Lincoln, IL

February 27, 2023Champaign County, Illinois

NWS Lincoln, IL issued this tornado warning at Feb 27, 2023, 9:42 AM CST for Champaign County, Illinois. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 27, 2023, 9:42 AM CST (15:42 UTC)
Expired
Feb 27, 2023, 10:15 AM CST
In force
33 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Champaign County, IL

The radar

The Lincoln radar (KILX), 110 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 27, 9:50 AM CSTHAIL 1Urbana, ILREPORTS OF QUARTER SIZE HAIL AT WCIA, PARKLAND COLLEGE, AND NORTH OF CARLE HOSPITAL.
Feb 27, 9:55 AM CSTHAIL 0.88Urbana, ILNICKEL SIZE HAIL REPORTED AT THE INTERSECTION OF BRADLEY AND NEIL ST.
Feb 27, 10:10 AM CSTHAIL 1Gifford, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 509 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
509 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WFUS53 KILX 271542
TORILX
ILC019-271615-
/O.NEW.KILX.TO.W.0011.230227T1542Z-230227T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
942 AM CST Mon Feb 27 2023

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  Central Champaign County in east central Illinois...

* Until 1015 AM CST.
    
* At 942 AM CST, a severe thunderstorm capable of producing a tornado
  was located over Savoy, or near Champaign, moving northeast at 45
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Savoy around 945 AM CST.
  Champaign and Urbana around 950 AM CST.
  Thomasboro around 1000 AM CST.

Other locations in the path of this tornadic thunderstorm include
Gifford.

This includes the following highways...
 Interstate 57 between mile markers 230 and 244.
 Interstate 72 near mile marker 182.
 Interstate 74 between mile markers 179 and 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4022 8794 4020 8794 4003 8832 4008 8837
      4040 8800 4040 8794 4023 8793
TIME...MOT...LOC 1542Z 233DEG 40KT 4007 8830 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

25
3 follow-up statements
911 
WWUS53 KILX 271552
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
952 AM CST Mon Feb 27 2023

ILC019-271615-
/O.CON.KILX.TO.W.0011.000000T0000Z-230227T1615Z/
Champaign-
952 AM CST Mon Feb 27 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 AM CST FOR
NORTHEASTERN CHAMPAIGN COUNTY...
    
At 952 AM CST, a severe thunderstorm capable of producing a tornado
was located over Urbana, or near Champaign, moving northeast at 45
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Gifford.

This includes Interstate 74 between mile markers 184 and 186.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4022 8794 4020 8794 4011 8818 4015 8822
      4040 8800 4040 8794 4023 8793
TIME...MOT...LOC 1552Z 232DEG 40KT 4014 8818 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

25
021 
WWUS53 KILX 271600
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1000 AM CST Mon Feb 27 2023

ILC019-271615-
/O.CON.KILX.TO.W.0011.000000T0000Z-230227T1615Z/
Champaign-
1000 AM CST Mon Feb 27 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 AM CST FOR
NORTHEASTERN CHAMPAIGN COUNTY...
    
At 1000 AM CST, a severe thunderstorm capable of producing a tornado
was located near St. Joseph, or 8 miles southeast of Rantoul, moving
northeast at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Urbana, Gifford, Royal, Flatville and Penfield. 

This includes Interstate 74 between mile markers 184 and 186.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4022 8794 4020 8794 4011 8818 4015 8822
      4040 8800 4040 8794 4023 8793
TIME...MOT...LOC 1600Z 233DEG 40KT 4020 8808 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

25
405 
WWUS53 KILX 271614
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1014 AM CST Mon Feb 27 2023

ILC019-271624-
/O.EXP.KILX.TO.W.0011.000000T0000Z-230227T1615Z/
Champaign-
1014 AM CST Mon Feb 27 2023

...THE TORNADO WARNING FOR NORTHEASTERN CHAMPAIGN COUNTY WILL EXPIRE
AT 1015 AM CST...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  

A Tornado Watch remains in effect until 300 PM CST for east central
Illinois.

Remember, a Severe Thunderstorm Warning still remains in effect for
northeast Champaign County until 1115 AM CST.

LAT...LON 4022 8794 4020 8794 4011 8818 4015 8822
      4040 8800 4040 8794 4023 8793
TIME...MOT...LOC 1614Z 233DEG 40KT 4029 8793 

$$

25

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Feb 27, 5:27 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Feb 27, 5:27 AM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
527 AM CST Mon Feb 27 2023

.SYNOPSIS...
Issued at 159 AM CST Mon Feb 27 2023

A powerhouse late winter storm system will lift into the region this
morning bringing widespread rain, gusty winds, and a few severe
thunderstorms. A less active but continued mild pattern is expected
midweek before yet another storm system threatens to bring impactful
weather to central Illinois to close the week.

&&

.SHORT TERM...(Through Tuesday)
ISSUED AT 159 AM CST Mon Feb 27 2023

Convection is ongoing early this morning across Missouri ahead of a
negatively-tilted, upper-level trough.  The combination of strong
synoptic ascent and robust kinematics atop the surface low yields
potential for hazardous weather to occur across central Illinois
later this morning as the strongly-forced cold front sweeps through
our forecast area between 4am-9am.

Latest trends in hi-resolution guidance point to a baggier or less
organized squall line upon arrival.  Despite the shallow near-
surface stable layer, extreme wind fields still support the
potential for isolated pockets of straight-line wind damage and a
brief tornado.

It's not until after 12z/6am that CAPEs really start to increase and
become surface-based across the area.  This coincides with a pocket
of cooling 700-mb temperatures moving atop the front. As thin MLCAPE
profiles and relatively long, curved hodographs evolve in the
vicinity of the cold front, we should see increasing coverage of low-
topped convection with both bowing segments and supercell
structures evident. Such convection is most likely to occur along
and south of I-72/Danville, which follows a narrow tongue of 55
degF surface dewpoints. This area coincides with SPC's delineation
of a Slight Risk (threat level 2 of 5) for damaging winds and a
tornado. Any severe storms that do develop across our forecast
area today will exit prior to 18z/Noon as the cold front pushes
into Indiana.

Otherwise, strong synoptic wind gusts will become widespread across
the region this morning as baroclinicity rapidly increases. A Wind
Advisory remains in effect east of the Illinois River Valley where
gusts are most likely to exceed 45 mph. A secondary push of strong
gusts is possible later in the day within the cold air advection
regime and may cause us to bleed this headline a little further
north.

The pattern becomes zonal and stable this evening behind the
departing wave. Despite additional shortwave energy lifting across
the Plains and Upper Midwest Tuesday night, the attendant frontal
system looks to pass through central Illinois without much
precipitation; perhaps a few hundredths of QPF at best as scattered
showers try to develop within the warm advection wing. Otherwise,
vertical profiles look a little moisture-starved, with the better
rain potential lying across northern Illinois.

.LONG TERM...(Wednesday through Sunday)
ISSUED AT 159 AM CST Mon Feb 27 2023

Temperatures will surge into the 60s by Wednesday as a broad warm
sector envelops central Illinois. 850mb temps in the 4-8 degC range
only match 90th percentile heat according to NAEFS' 30-yr
climatology, and so while it'll be unseasonably warm with most
locations running between 10-20 degF above normal, it won't be
record-breaking warmth.

As a cold front sweeps through central Illinois Wednesday evening,
ensemble guidance reveals a chance (~40%) of light rain south of I-
70 where vertical profiles are just wet enough to support a few
hundredths.  Further north, poor moisture return ahead of the front
will preclude rainfall chances.  In the wake of frontal passage,
most locations will experience a dramatic 20-30 degF diurnal shift
in temperature with overnight lows falling into the 30s amid
northerly surface winds.

Our focus then quickly shifts toward late week as a southern stream
shortwave lifts and pivots out of the Southern Plains and toward the
Mississippi Valley.  Global deterministic guidance continues to
gradually shift a deepening surface low further north into the Ohio
River Valley between Thursday Night and Friday afternoon.  If trends
continue, this storm system will bring, minimum, gusty winds to our
forecast area, with the upshot being heavy QPF (> 1") and
significant snowfall (> 6").  For now, we're selling the ludicrous
10:1 snowfall amounts advertised in latest deterministic
(GFS/ECMWF/CMC) runs.  Instead, we're buying into the more
encompassing Grand Ensemble (GEFS/EPS/CMCE) mean, which currently
suggests 1-3" across central Illinois.  It's important to note that
the GEFS system, which continues to be most aggressive with
QPF/Snowfall, is only accounting for ~25% of the current grand
ensemble mean. From a probabilistic standpoint, the mean offers a
low (< 20%) chance of a 6" snowfall across our forecast area.
Despite this, it's hard to ignore the upside.  Even the ECMWF
Extreme Forecast Index (EFI) highlights the snow potential for
central Illinois, which indicates that at least 10% of EPS members
are forecasting an extreme snowfall event with respect to a 20-yr
climatology centered on the first week of March.  This all adds up
to increasing confidence in accumulating snowfall across central
Illinois into Friday morning, though amounts exceeding 6" are
unlikely at this juncture. Furthermore, the recent warm spell and
somewhat low SLRs (< 10:1) with this system is sure to dampen
snowfall totals.

Cooler and drier conditions predictably settle into the region this
weekend behind the departing storm system, but even so, NBM
temperatures are offering near-normal values with daily highs near
40 degrees and overnight lows in the upper 20s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 510 AM CST Mon Feb 27 2023

Low stratus will hold flight categories down into the MVFR range
through much of this TAF period as a strong storm system lifts
across the central Illinois terminals. There could be a brief
improvement to VFR between 14-16z/8-10am as drier air wraps into
the storm system and ceilings rise. Otherwise, low clouds will
filter back in for this afternoon along with periods of light
showers.

Gusty winds will be in place through 00z/6pm this evening. Winds
will start out south before shifting west this afternoon.
Sustained speeds will be between 15-25 kts with occasional gusts
exceeding 35 kts before diminishing later this evening. Any low-
level wind shear in place to start this TAF period should quickly
erode as the cold front quickly races through the region.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for ILZ031-037-038-
040>057-061>063-066>068-071>073.

&&

SYNOPSIS...MJA
SHORT TERM...MJA
LONG TERM...MJA
AVIATION...MJA
Hazardous weather outlook, Feb 27, 4:53 AM CST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
453 AM CST Mon Feb 27 2023

ILZ027>031-036-281100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-
453 AM CST Mon Feb 27 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

A strong storm system will bring gusty winds to the area today.
South winds will gust between 30-45 mph during the morning, switching
west by afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A low chance for accumulating snow exists between Thursday night
and Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ037-038-040>057-061>063-066>068-071>073-281100-
Tazewell-McLean-Schuyler-Mason-Logan-De Witt-Piatt-Champaign-
Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-
Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-
Crawford-Clay-Richland-Lawrence-
453 AM CST Mon Feb 27 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Today and tonight.

A strong storm system will bring gusty winds to the area today.
South winds will gust between 35-50 mph during the morning, switching
west by afternoon. Additionally, there will be a brief period
between 6 and 9 AM where a few strong-to-severe thunderstorms may
develop. The primary concerns with these storms are pockets of
damaging straight- line winds in excess of 60 mph and a brief
tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another strong storm system will bring gusty winds, heavy rainfall
and accumulating snow between Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 6 and 9 AM this
morning.

MJA

In the hours before

Local storm report, Feb 27, 8:53 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
853 AM CST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     TORNADO          CHAMPAIGN               40.11N 88.26W
02/27/2023                   CHAMPAIGN          IL   TRAINED SPOTTER

            TORNADO REPORTED ON THE GROUND NEAR STALEY
            AND KEARNS RD.

&&

DRH
Local storm report, Feb 27, 9:00 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
900 AM CST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     TORNADO          5 N URBANA              40.18N 88.21W
02/27/2023                   CHAMPAIGN          IL   TRAINED SPOTTER

            TORNADO REPORTED ON THE GROUND.

&&
Local storm report, Feb 27, 9:03 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
903 AM CST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     NON-TSTM WND GST BLOOMINGTON             40.48N 88.99W
02/27/2023  M61 MPH          MCLEAN             IL   AWOS

&&
Local storm report, Feb 27, 9:07 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
907 AM CST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FUNNEL CLOUD     RANTOUL                 40.30N 88.16W
02/27/2023                   CHAMPAIGN          IL   EMERGENCY MNGR

            REPORTED NEAR RTE. 136 AND 1800E.

&&

DRH
Local storm report, Feb 27, 9:30 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
930 AM CST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     NON-TSTM WND GST BLOOMINGTON             40.48N 88.99W
02/27/2023  M61 MPH          MCLEAN             IL   AWOS

0845 AM     TORNADO          CHAMPAIGN               40.11N 88.26W
02/27/2023                   CHAMPAIGN          IL   TRAINED SPOTTER

            TORNADO REPORTED ON THE GROUND NEAR STALEY
            AND KEARNS RD.

0855 AM     TORNADO          5 N URBANA              40.18N 88.21W
02/27/2023                   CHAMPAIGN          IL   TRAINED SPOTTER

            TORNADO REPORTED ON THE GROUND.

0900 AM     FUNNEL CLOUD     RANTOUL                 40.30N 88.16W
02/27/2023                   CHAMPAIGN          IL   EMERGENCY MNGR

            REPORTED NEAR RTE. 136 AND 1800E.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 8:25 AM CSTSevere Thunderstorm WarningILXChampaign, Piatt35 min
Feb 27, 8:48 AM CSTTornado Warning Tornado observedILXChampaign27 min
Feb 27, 10:12 AM CSTSevere Thunderstorm WarningILXChampaign, Vermilion41 min

Nearby

Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.